Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Wichita, KS

May 7, 1997Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 7, 1997, 8:10 PM CDT for Marion County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1997, 8:10 PM CDT (01:10 UTC)
Expired
May 7, 1997, 9:10 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Marion County, KS

What was reported inside it

TimeReportWhereRemark
May 7, 8:50 PM CDTHail 0.75Burns, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WUUS1 KICT 080119
SVRICT
KSC115-080210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED WORDING
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
810 PM CDT WED MAY 7 1997

* SEVERE THUNDERSTORM WARNING FOR
  MARION COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 910 PM CDT
 
* SOME TOWNS AFFECTED
    MARION
    PEABODY
    BURNS
    FLORENCE

* AT 808 PM RADAR INDICATED A LINE OF  SEVERE THUNDERSTORMS 5 MILES
  WIDE THROUGH MARION FROM ABOUT LINCOLNVILLE TO GOESSEL MOVING
  SOUTHEAST AT 15 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

MATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:16 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 7, 3:16 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT WED MAY 07 1997

...SHORT TERM...
CNVTN IS THE MAIN FOCUS THIS EVENING....

ATEST SFC MAP SHOWS A COLD FRONT FROM NEAR HAYS TO DODGE CITY.  1-2
MB PRESSURE FALLS INDICATE A CONTINUED SE MOVEMENT.  LIFTED INDICIES
ARE IN THE -6 TO -8 RANGE WITH THE CAP NEAR ZERO.  VISIBLE SATELLITE
INDICATING CU STARTING TO POP AHEAD OF THE FRONT.  EXPECT STORMS TO
DEVELOP BY 4 PM AND QUICKLY GOING SEVERE.  WIND PROFILES INDICATE
MAINLY HAIL AND WIND BU ISOLATED SUPERCELLS ARE NOT OUT OF THE
QUESTION.

EXPECT STORMS TOMOVE EAST OF CEN/SCEN KS BY MIDNIGHT AS THE FRO T
PUSHES THROUGH AND BY MORNING ACROSS SOUTHEAST KS.

OGREN

...LONG TERM...
MAIN QUESTION THURSDAY TO BE TEMPS AFTER FRONT EXITS STATE
AND HIGH BUILDS IN.  FWC MUCH WARMER THAN FAN.  BASED ON GOOD
AGREEMENT AT 850 WITH ALL 3 MDLS WILL PRETTY MUCH SPLIT THE
DIFFERENCE.  FOR THUR NIGHT HAVE GONE WITH GUIDANCE BASED ON
CLEAR SKIES AND LIGHT WINDS ALLOWING TEMPS TO DROP QUICKLY.
HAVE AGAIN SPLIT THE DIFFERENCE FRIDAY BASED ON 850 TEMPS
INDICATING HIGHS SHOULD BE WARMER THAN FAN BUT COOL STARTING
TEMPS SHOULD LIMIT HIGHS BELOW FWC.

MATT

RSL 2048/067 044/070     03400
SLN 050/068 043/068     03521
ICT 052/069 045/072 046 03541
HUT 050/068 044/071     03531
CNU 050/068 045/070     03761

In the hours before

Special weather statement, May 7, 5:34 PM CDT, 2 hours 36 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT WED MAY 07 1997

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

MATT
Special weather statement, May 7, 5:35 PM CDT, 2 hours 35 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT WED MAY 07 1997

THE NATIONAL WEATHER SERVICE IHN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

MATT
Special weather statement, May 7, 6:20 PM CDT, 1 hour 50 minutes before
KSZ033-048-049-080000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT WED MAY 7 1997

...SEVERE THUNDERSTORM WATCH 261 HAS BEEN CANCELLED...

AT 615 PM CDT...THE SEVERE STORMS PREDICTION CENTER CANCELLED SEVERE
THUNDERSTORM WATCH 261 ISSUED AT 1 PM THIS AFTERNOON FOR SALINE...
ELLSWORTH AND LINCOLN COUNTIES AND REPLACED IT WITH SEVERE THUNDER-
STORM WATCH 264 WHICH IS IN EFFECT FOR NORTHEAST KANSAS THROUGH
MIDNIGHT.

HOWEVER...SEVERE THUNDERSTORMS WERE STILL OCCURRING IN SALINE
COUNTY

IF YOU LIVE IN SALINE COUNTY...INCLUDING SALINA...OR ARE TRAVELLING
ALONG I-70...BE ALERT FOR LARGE HAIL AND DAMAGING WINDS THE SEVERE
WEATHER THREAT IS NOT OVER
ES
Special weather statement, May 7, 6:25 PM CDT, 1 hour 45 minutes before
KSZ033-048-049-080000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT WED MAY 7 1997

...SEVERE THUNDERSTORM WATCH #261 HAS BEEN CANCELLED...

AT 615 PM CDT...THE SEVERE STORMS PREDICTION CENTER CANCELLED SEVERE
THUNDERSTORM WATCH #261 ISSUED AT 1 PM THIS AFTERNOON FOR SALINE...
ELLSWORTH AND LINCOLN COUNTIES AND REPLACED IT WITH SEVERE THUNDER-
STORM WATCH #264 WHICH IS IN EFFECT FOR NORTHEAST KANSAS THROUGH
MIDNIGHT.
v
HOWEVER...SEVERE THUNDERSTORMS WERE STILL OCCURRING IN SALINE
COUNTY!

IF YOU LIVE IN SALINE COUNTY...INCLUDING SALINA...OR ARE TRAVELLING
ALONG I-70...BE ALERT FOR LARGE HAIL AND DAMAGING WINDS! THE SEVERE
WEATHER THREAT IS NOT OVER!
ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:05 PM CDTSevere Thunderstorm WarningICTMarion65 min
May 7, 7:49 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline56 min
May 7, 8:27 PM CDTSevere Thunderstorm WarningICTChase48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.